Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 321, NWS Omaha, NE

August 28, 2014Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2014, 7:21 PM CDT for Page County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 7:21 PM CDT (00:21 UTC)
Expired
Aug 28, 2014, 7:37 PM CDT
In force
16 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Page County, IA

The radar

The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS53 KOAX 290021
SVROAX
IAC145-290100-
/O.NEW.KOAX.SV.W.0321.140829T0021Z-140829T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAGE COUNTY IN SOUTHWEST IOWA...

* UNTIL 800 PM CDT

* AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COIN...OR 16
  MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH AND BRADDYVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9519 4066 9523 4076 9500 4058 9496
TIME...MOT...LOC 0021Z 247DEG 11KT 4062 9518 

HAIL...1.00IN
WIND...60MPH

$$

SMITH
1 follow-up statement
702 
WWUS53 KOAX 290037
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT THU AUG 28 2014

IAC145-290047-
/O.CAN.KOAX.SV.W.0321.000000T0000Z-140829T0100Z/
PAGE IA-
737 PM CDT THU AUG 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAGE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4058 9519 4066 9523 4076 9500 4058 9496
TIME...MOT...LOC 0033Z 247DEG 11KT 4064 9512 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:11 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 28, 6:11 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
611 PM CDT THU AUG 28 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 308 PM CDT THU AUG 28 2014

THE MAIN CONCERN CONTINUES TO BE WITH CONVECTIVE POTENTIAL THROUGH
FRIDAY AND THEN SEVERE WEATHER CHANCES ON SUNDAY.

THE UPPER LEVEL STORM SYSTEM THAT BROUGHT THE WET WEATHER TO THE
REGION OVER THE LAST COUPLE OF DAYS CONTS TO SPIN OVER ERN CO.
THIS WILL CONT TO MAKE PROGRESS ACRS NEB/IA OVER THE NEXT 36
HOURS. WEAK SFC LO OVER CNTRL NEB ASSOCIATED WITH THE UPPER LEVEL
SYSTEM WILL TRACK EWD ALLOWING A WEAK BOUNDARY TO MOVE INTO ERN
NEB BY FRI. ALTHOUGH A GOOD DEAL OF CLOUDS REMAINS THE FA THIS
AFTERNOON THE LATEST OBJECTIVE ANALYSIS INDCS THAT INSTABILITY IS
INCREASING WITH AROUND 1000-1500 J/KG OF MLCAPE. SHORT TERM MODELS
INDC THAT THE LARGE-SCALE FORCING FOR ASCENT WILL INCREASE LATER
THIS EVENING AS 700-300 MB DPVA INCREASES ACRS THE CWA. THIS
ALONG WITH THE INSTABILITY AND WEAK CAPPING SHOULD ALLOW FOR SOME
INCREASE IN TSRA COVERAGE THROUGH THE EVENING. WE DO NOT EXPECT
THE COVERAGE OF RAINFALL THAT WE SAW THE LAST COUPLE OF NIGHTS BUT
STILL HIGH CHC TO LIKELY POPS APPEAR WARRANTED IN THE FAR SOUTH
AND ALSO CLOSER TO THE LOW IN THE NORTH. WE WILL LIKELY SEE AN
DECREASE IN ACTIVITY AFTER MIDNIGHT TONIGHT AS WE SEE A LOSS OF
INSTABILITY...WITH ONLY SPOTTY LIGHT SHOWERS POSSIBLE GIVEN THE
CONTD FORCING AND MOIST ATMOSPHERE.

THE UPPER LEVEL LOW WILL CROSS THE FA DURING THE DAY ON FRI AND
WITH SOME SFC HEATING IN THE MRNG WE SHOULD SEE A GOOD INCREASE
IN SHOWERS AND ISO TSRA DURING THE MID TO LATE MORNING OVER THE
NRN AND ERN 2/3 OF THE FA UNDER THE UPPER LEVEL LOW AND NEAR THE
SFC BOUNDARY. THE BOUNDARY AND ASSOCIATED UPPER LEVEL LOW WILL
TRACK EWD BY FRI NIGHT WITH RAIN CHCS ENDING FROM WEST TO E BY OR
SHORTLY AFTER MIDNIGHT. THIS SHOULD LEAD TO QUIET WEATHER ON SAT
AND A RETURN TO NEAR NORMAL TEMPERATURES.

THE BREAK IN ACTIVE WEATHER WILL BE SHORT-LIVED HOWEVER AS A
STRONGER MORE PROGRESSIVE TROUGH DROPS INTO THE NRN ROCKIES SAT
NIGHT. THIS WILL ALLOW FOR A COLD FRONT TO TRACK EWD ACRS NEB
DURING THE DAY ON SUNDAY. DECENT MOISTURE WILL REMAIN IN PLACE AND
WITH AN INCREASING WIND FIELD ALOFT WE COULD SEE A FAVORABLE SET-
UP FOR SVR WX IN THE CWA DURING THE AFTERNOON AND EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 308 PM CDT THU AUG 28 2014

THUNDERSTORMS WILL LIKELY CONT INTO SUN NIGHT BUT ONCE THE CDFNT
PASSES THE EXTENDED PERIOD OF THE FORECAST LOOKS PRETTY QUIET.
TEMPERATURES ARE LIKELY BE NEAR SEASONABLE NORMALS WITH HIGHS
AROUND 80S AND LOWS IN THE 60S.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 608 PM CDT THU AUG 28 2014

VFR CONDITIONS EARLY IN THE TAF PERIOD. DEVELOPING CONVECTION AND
IMPACT ON TAF SITES IS THE MAIN PROBLEM. BELIEVE BEST CHANCES WILL
BE AT KLNK 07-11Z AND KOMA 08-12Z. SHOULD SEE CEILINGS BECOME MVFR
THROUGH THE NIGHT...WITH TEMPORARY IFR CONDITIONS AT KOFK. SHOULD
BE BACK TO MVFR BY 16Z...AND COULD SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT AT KOMA 16-22Z TOMORROW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...DEWALD
Hazardous weather outlook, Aug 28, 5:38 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
538 PM CDT THU AUG 28 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
538 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT.
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

DUE TO RECENT RAINS AND SATURATED SOILS...ADDITIONAL RAINFALL MAY
PRODUCE LOCALIZED FLASH FLOODING AND RIVER FLOODING THROUGH
TONIGHT.

MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED DOWNSTREAM
FROM BROWNVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT. BRIEF HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT.
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE
EXPECTED TO BE THE PRIMARY HAZARDS. MINOR FLOODING ALONG THE
MISSOURI RIVER IS EXPECTED TO CONTINUE DOWNSTREAM FROM BROWNVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER
ONE INCH TO THE NATIONAL WEATHER SERVICE AT OMAHA.

SMITH

In the hours before

Special weather statement, Aug 28, 7:07 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT THU AUG 28 2014

IAZ080-091-290045-
PAGE IA-MONTGOMERY IA-
707 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY AND NORTH
CENTRAL PAGE COUNTIES UNTIL 745 PM CDT...

AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF ELLIOTT TO
NEAR ESSEX...AND MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VILLISCA...STANTON...GRANT AND VIKING LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4085 9528 4116 9506 4115 9493 4090 9493
TIME...MOT...LOC 0007Z 222DEG 19KT 4116 9502 4087 9524

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:07 PM CDTSpecial Weather StatementOAXMontgomery38 min
Aug 28, 7:52 PM CDTAreal Flood AdvisoryOAXMontgomery, Page3 hr
Aug 28, 9:21 PM CDTSpecial Weather StatementOAXMontgomery39 min
Aug 28, 9:42 PM CDTAreal Flood WarningOAXFremont12 hr
Aug 29, 12:17 AM CDTRiver Flood WarningOAXPage32 hr
Aug 29, 12:23 AM CDTRiver Flood WarningOAXMontgomery20 hr
Aug 29, 2:43 PM CDTSpecial Weather StatementOAXFremont, Mills, Pottawattamie62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.